Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 2, 2017, 10:07 PM CDT for Grand Forks County, Walsh County, North Dakota; Marshall County, Polk County, Minnesota. It was in force for 38 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2017, 10:07 PM CDT (03:07 UTC)
- Expired
- Jun 2, 2017, 10:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, MN, Polk County, MN, Grand Forks County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 47 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 10:10 PM CDT | TSTM WND GST 63 | 5 Wnw Grand Forks, ND | |
| Jun 2, 10:20 PM CDT | TSTM WND DMG | 1 S Grand Forks, ND | NUMEROUS LARGE TREE BRANCHES AND LIMBS WERE BROKEN DOWN ACROSS SOUTH CENTRAL GRAND FORKS. A LARGE TREE WAS SNAPPED JUST SOUTH OF DOWNTOWN. |
| Jun 2, 10:25 PM CDT | TSTM WND GST 64 | 8 Se East Grand Forks, MN | |
| Jun 2, 10:30 PM CDT | TSTM WND DMG | 6 Nne East Grand Forks, MN | SEVERAL LARGE 4 TO 8 INCH DIAMETER TREE BARNCHES BROKEN DOWN IN VARIOUS HOMESTEAD YARDS. ONE 12 INCH DIAMETER BOX ELDER TREE WAS SNAPPED. |
| Jun 2, 10:34 PM CDT | TSTM WND GST 53 | 6 Sw Warren, MN | PEAK WINDS MEASURED AT THE NDAWN STATION NEAR WARREN. |
| Jun 2, 10:40 PM CDT | TSTM WND DMG | 2 W Angus, MN | SEVERAL LARGE 4 TO 8 INCH DIAMTER TREE BRANCHES AND LIMBS WERE BROKEN DOWN AT VARIOUS FARMSTEADS IN WESTERN ANGUS TOWNSHIP. A FEW 10 DIAMTER POPLAR TREES WERE SNAPPED. BLOWING DUST AND OLD CROP DEBRIS REDUCED VISBILITIES FOR BIREF PERIODS OF TIME. |
| Jun 2, 10:44 PM CDT | TSTM WND GST 80 | 3 Wnw Warren, MN | A FARM DRIVE-THROUGH SHED WAS BLOWN DOWN. SEVERAL LARGE TREE BRANCHES WERE ALSO BROKEN DOWN. TIME ESTIMATED BASED ON RADAR AND NEARBY MESONET OBSERVATIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.1 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2880 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443
WUUS53 KFGF 030307
SVRFGF
MNC089-119-NDC035-099-030345-
/O.NEW.KFGF.SV.W.0007.170603T0307Z-170603T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1007 PM CDT FRI JUN 2 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Marshall County in northwestern Minnesota...
Northwestern Polk County in northwestern Minnesota...
Central Grand Forks County in northeastern North Dakota...
Southeastern Walsh County in northeastern North Dakota...
* Until 1045 PM CDT.
* At 1006 PM CDT, a severe thunderstorm was located over Emerado, or
12 miles west of Grand Forks, moving northeast at 50 mph. A
second severe thunderstorm was 5 miles west of Thompson moving
north at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees.
* Locations impacted include...
Grand Forks, East Grand Forks, Crookston, Grand Forks AFB, Warren,
Thompson and Fisher.
This includes Interstate 29 between mile markers 125 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4769 9735 4820 9770 4833 9651 4768 9650
TIME...MOT...LOC 0306Z 242DEG 49KT 4794 9735
HAIL...1.00IN
WIND...60MPH
$$
dtr2 follow-up statements
850
WWUS53 KFGF 030331
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1031 PM CDT FRI JUN 2 2017
MNC089-119-NDC035-099-030345-
/O.CON.KFGF.SV.W.0007.000000T0000Z-170603T0345Z/
Marshall MN-Polk MN-Grand Forks ND-Walsh ND-
1031 PM CDT FRI JUN 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN MARSHALL...NORTHWESTERN POLK...CENTRAL GRAND FORKS
AND SOUTHEASTERN WALSH COUNTIES...
At 1030 PM CDT, a severe thunderstorm was located near Tabor, or 10
miles north of Grand Forks, moving northeast at 45 mph. Strongest
of the winds likely passed near the Grand Forks Airport to near
Manvel where wind gusts over 60 mph were likely. Similar conditions
NW Polk county.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grand Forks, East Grand Forks, Crookston, Grand Forks AFB, Warren,
Thompson and Fisher.
This includes Interstate 29 between mile markers 125 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4769 9735 4820 9770 4833 9651 4768 9650
TIME...MOT...LOC 0330Z 242DEG 39KT 4806 9700
HAIL...1.00IN
WIND...60MPH
$$
dtr057
WWUS53 KFGF 030345
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1045 PM CDT FRI JUN 2 2017
MNC089-119-NDC035-099-030354-
/O.EXP.KFGF.SV.W.0007.000000T0000Z-170603T0345Z/
Marshall MN-Polk MN-Grand Forks ND-Walsh ND-
1045 PM CDT FRI JUN 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK...CENTRAL GRAND FORKS AND SOUTHEASTERN WALSH
COUNTIES WILL EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. A new severe
thunderstorm was issued for areas east of this warning.
LAT...LON 4769 9735 4820 9770 4833 9651 4768 9650
TIME...MOT...LOC 0344Z 242DEG 49KT 4815 9674
$$
dtrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:38 PM CDT, 29 minutes earlier.
Area forecast discussion, Jun 2, 9:38 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 938 PM CDT Fri Jun 2 2017 .UPDATE... Issued at 938 PM CDT Fri Jun 2 2017 Convection continues to spread in coverage as it very slowly moves east, but weaken in strength. A few small cells have started to pop up in west central MN, so adjusted POPs upward for that area. The main band of showers and storms will continue to stratify and slowly move eastward through the rest of the overnight hours. Have POPs transitioning to more northwestern MN into the southern Red River Valley and west central MN after midnight. Do not think at this point that the activity will be severe late tonight, but will have to watch in case the low level jet gets going more than expected. && .SHORT TERM...(This evening through Saturday) Issued at 240 PM CDT Fri Jun 2 2017 Timing, coverage and intensity of convection main impacts through the short term. Main boundary currently from MOT to west of BIS to a sfc low near MBG. A weaker e-w boundary extends from the low along the ND/SD border then se to near RST. Main wave pushing across e MT/WY with a weaker impulse under the ridge axis over the central dakotas border region. Ahead of boundary dewpoints around 60 reside to the western FA boundary. Bulk shear remains weak however sufficient instability, cape with favorable mid level lapse rates over the central dakotas. Cap is weakest over N central ND and most high resolution model guidance and CAMs initiate convection along boundary over this region with secondary area vcnty surface low along s central ND/SD border. Have maintained highest pops across the NE with adjustments likely through the evening. Although shear weak sufficient instabiility and cape for severe storms. Inverted V soundings and dcape all favorable for strong winds along the the spotty hail threat. Modest low level jet develops later this evening which may aid in maintaining convection across northern Mn to some degree overnight. Temperatures to remain mild overnight. Convection will continue to propagate eastward across mainly the Mn portion of the forecast area into early afternoon. Not a great deal of cooling behind the front so with solar temperatures should recover with most areas remaining above average. .LONG TERM...(Saturday night through Friday) Issued at 147 PM CDT Fri Jun 2 2017 On Saturday night through Monday night, an upper level ridge approaches and builds in from the west, bringing drier air aloft and warmer air. This results in highs in the upper 70s to upper 80s with generally sunny and dry conditions during this period. A small upper level disturbance brings small chances for a few showers to parts of northwest and west central Minnesota during this period, but any rain will be fairly brief. For the middle to the end of the week, the ridge moves east out of the Northern Plains and a more active weather pattern emerges with one or two upper level short waves moving through the Northern and Canadian Plains. Model confidence is low in the timing of these disturbances, but there is definitely a signal that rain chances will be in the forecast for a few periods with some threat for storms on one or two days. With increased cloud cover and rain chances, temperatures will be a bit cooler than the weekend with highs generally in the 70s and lows in the 40s to 50s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 646 PM CDT Fri Jun 2 2017 Timing of thunderstorms will be the main forecast problem for this evening as all TAF sites will remain VFR throughout the period. Storms currently moving through the KDVL area could cut vis for a brief period as stronger cells move through but will keep the other northern TAF sites that have the best chance of seeing storms later on at VCTS. Will keep convection mention out of the southern and eastern TAF sites for the moment but can adjust if coverage is greater than expected. Winds will shift around to the west then northwest behind the storms. The northwest winds will become rather breezy late in the period with gusts above 20 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Voelker LONG TERM...BP AVIATION...JR
Hazardous weather outlook, Jun 2, 12:01 PM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1201 PM CDT Fri Jun 2 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031715- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1201 PM CDT Fri Jun 2 2017 ...Scattered severe storms possible late this afternoon and evening across parts of the region... This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight There is a chance for scattered severe thunderstorms late this afternoon into the evening. The areas with the best chance for seeing severe thunderstorms are the Devils Lake region into the northern Red River Valley, mainly between 6 PM and 11 PM. Quarter sized hail and wind gusts to 70 mph will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 2, 7:07 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
707 PM CDT FRI JUN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL CANDO 48.49N 99.20W
06/02/2017 E0.88 INCH TOWNER ND NWS EMPLOYEE
&&
GGUSTLocal storm report, Jun 2, 7:09 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 PM CDT FRI JUN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 1 W WEBSTER 48.28N 98.90W
06/02/2017 E1.25 INCH RAMSEY ND PUBLIC
NICKEL TO HALF DOLLAR SIZED HAIL FEEL FOR ABOUT 5
MINUTES... ENDING AROUND 604 PM CDT.
&&
GGUSTLocal storm report, Jun 2, 7:44 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 PM CDT FRI JUN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 4 NW WEBSTER 48.32N 98.94W
06/02/2017 RAMSEY ND PUBLIC
SIX INCH DIAMETER APPLE TREE SNAPPED.
&&
JRSpecial weather statement, Jun 2, 9:17 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 917 PM CDT FRI JUN 2 2017 NDZ026>029-030245- Griggs ND-Nelson ND-Steele ND-Grand Forks ND- 917 PM CDT FRI JUN 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS... SOUTHEASTERN NELSON...NORTHEASTERN GRIGGS AND NORTHWESTERN STEELE COUNTIES UNTIL 945 PM CDT... At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near Aneta, or 42 miles southwest of Grand Forks, moving northeast at 45 mph. Winds in excess of 45 mph will be possible with this storm. Locations impacted include... Grand Forks AFB, Larimore, Northwood, Emerado, Aneta, Arvilla and Sharon. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4752 9797 4777 9811 4800 9738 4776 9720 TIME...MOT...LOC 0216Z 242DEG 46KT 4767 9792 dtr
Local storm report, Jun 2, 9:28 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
928 PM CDT FRI JUN 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 NE PENN 48.27N 99.01W
06/02/2017 RAMSEY ND PUBLIC
THREE TREES APPROXIMATELY 12 TO 18 INCHES TWISTED AND
SNAPPED. ALSO RECEIVED DIME HAIL AND APPROXIMATELY 1.25
INCHES OF RAIN.
&&
HOPKINSSpecial weather statement, Jun 2, 9:44 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 944 PM CDT FRI JUN 2 2017 MNZ001-007-NDZ016-027-030330- West Polk MN-West Marshall MN-Eastern Walsh County ND-Grand Forks ND- 944 PM CDT FRI JUN 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL... NORTHWESTERN POLK...GRAND FORKS AND SOUTHEASTERN WALSH COUNTIES UNTIL 1030 PM CDT... At 942 PM CDT, Doppler radar was tracking a a cluster of strong thunderstorms capable of wind gusts to 45 mph over western Grand Forks county moving northeast at 50 mph. Dime size hail will be possible with this storm. This strong thunderstorm will be near... Arvilla around 950 PM CDT. Emerado, Grand Forks AFB and Mekinock around 955 PM CDT. Grand Forks and Manvel around 1005 PM CDT. East Grand Forks around 1010 PM CDT. Tabor around 1020 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4768 9788 4831 9785 4833 9647 4769 9661 TIME...MOT...LOC 0242Z 242DEG 49KT 4784 9755 dtr
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:14 PM CDT | Areal Flood Advisory | FGF | Ramsey, Towner | 3 hr |
| Jun 2, 9:17 PM CDT | Special Weather Statement | FGF | Grand Forks | 28 min |
| Jun 2, 9:44 PM CDT | Special Weather Statement | FGF | Grand Forks | 46 min |
| Jun 2, 10:26 PM CDT | Special Weather Statement | FGF | Ransom | 49 min |
| Jun 2, 10:43 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk | 32 min |
| Jun 2, 11:41 PM CDT | Special Weather Statement | FGF | Beltrami | 64 min |
| Jun 2, 11:50 PM CDT | Special Weather Statement | FGF | Beltrami, Lake of the Woods, Roseau | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.